Geometriae Dedicata

, Volume 203, Issue 1, pp 225–255 | Cite as

Cutoff on hyperbolic surfaces

  • Konstantin GolubevEmail author
  • Amitay Kamber
Original Paper


In this paper, we study the common distance between points and the behavior of a constant length step discrete random walk on finite area hyperbolic surfaces. We show that if the second smallest eigenvalue of the Laplacian is at least \(\nicefrac {1}{4}\), then the distances on the surface are highly concentrated around the minimal possible value of the diameter, and that the discrete random walk exhibits cutoff. This extends the results of Lubetzky and Peres (Geom Funct Anal 26(4):1190–1216, 2016. from the setting of graphs to the setting of hyperbolic surfaces. By utilizing density theorems of exceptional eigenvalues from Sarnak and Xue (Duke Math J 64(1):207–227, 1991), we are able to show that the results apply to congruence subgroups of \(SL_{2}\left( \mathbb {Z}\right) \) and other arithmetic lattices, without relying on the well-known conjecture of Selberg (Proc Symp Pure Math 8:1–15, 1965), thus relaxing the condition on the Laplace spectrum of a surface. Conceptually, we show the close relation between the cutoff phenomenon and temperedness of representations of algebraic groups over local fields, partly answering a question of Diaconis (Proc Natl Acad Sci 93(4):1659–1664, 1996), who asked under what general phenomena cutoff exists.


First keyword Second keyword More Hyperbolic surfaces Random Walks Cutoff 



We are grateful to Elon Lindenstrauss, Alex Lubotzky, Shahar Mozes and Józef Dodziuk for fruitful discussions. The first author is supported by the SNF Grant 200020-169106 at ETH Zurich. A big part of this work was done while the first author was on a joint postdoc at the Bar-Ilan University and the Weizmann Institute of Science, supported by the ERC Grant 336283. This work is part of the Ph.D. thesis of the second author at the Hebrew University of Jerusalem, under the guidance of Prof. Alex Lubotzky, and is supported by the ERC Grant 692854. A substantial part of this work was carried out in the cafè Bread&Co in Tel-Aviv, to which we are thankful for its coffee and hospitality.


  1. 1.
    Brooks, R., Makover, E.: Random construction of Riemann surfaces. J. Differ. Geom. 68(1), 121–157 (2004)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Cammarota, V., De Gregorio, A., Macci, C.: On the asymptotic behavior of the hyperbolic Brownian motion. J. Stat. Phys. 154(6), 1550–1568 (2014)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Cowling, M., Haagerup, U., Howe, R.: Almost \({L}^2\) matrix coefficients. Jounal fur die Reine und Angewandte Mathematik 387, 97–110 (1988)Google Scholar
  4. 4.
    Davidoff, G., Sarnak, P., Valette, A.: Elementary Number Theory, Group Theory and Ramanujan Graphs, vol. 55. Cambridge University Press, Cambridge (2003)CrossRefGoogle Scholar
  5. 5.
    Davies, E.B., Mandouvalos, N.: Heat kernel bounds on hyperbolic space and Kleinian groups. Proc. Lond. Math. Soc. 3(1), 182–208 (1988)MathSciNetCrossRefGoogle Scholar
  6. 6.
    DeCorte, E., Golubev, K.: Lower bounds for the measurable chromatic number of the hyperbolic plane. Discrete Comput. Geom. (2018).
  7. 7.
    Diaconis, P.: Group representations in probability and statistics. Lect. Notes-Monogr. Ser. 11, i–192 (1988)MathSciNetGoogle Scholar
  8. 8.
    Diaconis, P.: The cutoff phenomenon in finite Markov chains. Proc. Natl. Acad. Sci. 93(4), 1659–1664 (1996)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Friedman, J.: A proof of Alon’s second eigenvalue conjecture. In: Proceedings of the Thirty-Fifth Annual ACM Symposium on Theory of Computing, pp. 720–724. ACM (2003)Google Scholar
  10. 10.
    Gromov, M., Milman, V.D.: A topological application of the isoperimetric inequality. Am. J. Math. 105(4), 843–854 (1983)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Hall, C., Puder, D., Sawin, W.F.: Ramanujan coverings of graphs. Adv. Math. 323, 367–410 (2018)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Harish-Chandra: Spherical functions on a semisimple Lie group, I. Am. J. Math. 241–310 (1958)Google Scholar
  13. 13.
    Helgason, S.: Groups and Geometric Analysis, volume 83 of Mathematical Surveys and Monographs. American Mathematical Society, Providence (2000)CrossRefGoogle Scholar
  14. 14.
    Humphries, P.: Density theorems for exceptional eigenvalues for congruence subgroups. Algebra Number Theory 12(7), 1581–1610 (2018). MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Huntley, J., Katznelson, Y.: Density theorems for congruence groups in real rank 1. Duke Math. J. 71, 463–473 (1993)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Huxley, M.: Exceptional eigenvalues and congruence subgroups. The Selberg Trace Formula and Related Topics, Contemp. Math 53, 341–349 (1986)Google Scholar
  17. 17.
    Iwaniec, H.: Density theorems for exceptional eigenvalues of the Laplacian for congruence groups. Banach Center Publ. 17(1), 317–331 (1985)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Kamber, A.: \({L}^p\)-expander complexes. arXiv preprint arXiv:1701.00154 (2016)
  19. 19.
    Kamber, A.: \({L}^p\)-expander graphs. Israel J. Math. (2019) (to appear)Google Scholar
  20. 20.
    Knapp, A.W.: Representation Theory of Semisimple Groups: An Overview Based on Examples (PMS-36). Princeton University Press, Princeton (2016)Google Scholar
  21. 21.
    Lax, P.D., Phillips, R.S.: The asymptotic distribution of lattice points in Euclidean and non-Euclidean spaces. J. Funct. Anal. 46(3), 280–350 (1982)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Lubetzky, E., Lubotzky, A., Parzanchevski, O.: Random walks on Ramanujan complexes and digraphs. J. Eur. Math. Soc. (2019) (to appear)Google Scholar
  23. 23.
    Lubetzky, E., Peres, Y.: Cutoff on all Ramanujan graphs. Geom. Funct. Anal. 26(4), 1190–1216 (2016). MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Lubotzky, A.: Discrete Groups, Expanding Graphs and Invariant Measures, vol. 125. Springer, Berlin (1994)CrossRefGoogle Scholar
  25. 25.
    Lubotzky, A., Phillips, R., Sarnak, P.: Ramanujan graphs. Combinatorica 8(3), 261–277 (1988)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Lubotzky, A., Samuels, B., Vishne, U.: Ramanujan complexes of type Ad. Isr. J. Math. 149(1), 267–299 (2005)CrossRefGoogle Scholar
  27. 27.
    Marcus, A., Spielman, D.A., Srivastava, N.: Interlacing families I: bipartite Ramanujan graphs of all degrees. In: IEEE 54th Annual Symposium on Foundations of Computer Science (FOCS), pp. 529–537. IEEE (2013)Google Scholar
  28. 28.
    Parzanchevski, O., Sarnak, P.: Super-golden-gates for PU (2). Adv. Math. 327, 869–901.
  29. 29.
    Sarnak, P.: Letter to Stephen D. Miller and Naser Talebizadeh Sardari on optimal strong approximation by integral points on quadrics. August (2015)Google Scholar
  30. 30.
    Sarnak, P.: Diophantine problems and linear groups. Proc. Int. Congr. Math. 1, 459–471 (1990)zbMATHGoogle Scholar
  31. 31.
    Sarnak, P.: Selberg’s eigenvalue conjecture. Not. AMS 42(11), 1272–1277 (1995)MathSciNetzbMATHGoogle Scholar
  32. 32.
    Sarnak, P., Xue, X.X.: Bounds for multiplicities of automorphic representations. Duke Math. J. 64(1), 207–227 (1991)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Selberg, A.: On the estimation of Fourier coefficients of modular forms. Proc. Symp. Pure Math. 8, 1–15 (1965)MathSciNetCrossRefGoogle Scholar
  34. 34.
    Terras, A.: Harmonic Analysis on Symmetric Spaces—Euclidean Space, the Sphere, and the Poincaré Upper Half-Plane. Springer, Berlin (2013)CrossRefGoogle Scholar

Copyright information

© Springer Nature B.V. 2019

Authors and Affiliations

  1. 1.Department of MathemathicsETH ZurichZurichSwitzerland
  2. 2.Einstein Institute of MathematicsThe Hebrew University of JerusalemJerusalemIsrael

Personalised recommendations